Consumers are being warned by the U.S. Food and Drug Administration (FDA) about the dangers of using non-prescription, or over-the-counter (OTC), aspirin-containing antacid products. Antacids are used to treat heartburn, sour stomach, acid indigestion or upset stomach. Alternatives that do not contain aspirin are available to treat these conditions, FDA MedWatch reports.
Trade names for these OTC antacids include: Alka-Seltzer Original, Bromo Seltzer, Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. Generic products are available, as well. These popular products already contain warnings about the bleeding risk on their labels. However, the FDA continues to receive reports on this serious safety issue and will continue to evaluate the problem. The agency plans to form an advisory committee of external experts to advise whether or not additional FDA actions are necessary.
In 2009, a warning about the risk of serious bleeding was added to the labels of all OTC products that contain nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin-containing antacid products. The FDA Adverse Event Reporting System (FAERS) database identified 8 cases of serious bleeding events connected to these products after the warning was added. All of these patients were hospitalized and were found to have underlying conditions that put them at greater risk for developing dangerous bleeding events, FDA MedWatch reports.
Risk factors indicating a higher chance of serious bleeding are: 60 years of age or older, a history of stomach ulcers or bleeding problems, taking a blood-thinning or steroid medicine, taking other medicines containing NSAIDs such as ibuprofen or naproxen, and drinking 3 or more alcoholic drinks every day.
Serious bleeding risks increase if consumers take more of these medicines than the recommended amount or for a longer period of time than is recommended, reports FDA MedWatch.